Montana, 2011

Flooding in Montana, March 10 to 21, 2011

March 10 to 21, 2011 · NWS TFX · 2 events in 2 counties and zones

Flooding due to snowmelt occurred over portions of Pondera and Teton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Flooding due to snowmelt occurred over portions of Pondera and Teton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 10, 5:10 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 10, 5:10 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MST THU MAR 10 2011

AVIATION SECTION UPDATED

.DISCUSSION...
TODAY THROUGH SATURDAY...A STRONG PRESSURE GRADIENT OVER THE
CONTINENTAL DIVIDE WILL CONTINUE TO BRING STRONG WINDS TO THE
ROCKY MOUNTAIN FRONT TODAY. AS A RESULT...A HIGH WIND WARNING
REMAINS IN EFFECT. MOST OF THE MOISTURE ON THE WEST SIDE OF THE
DIVIDE WILL STAY CONFINED TO THE MOUNTAINS WITH THE REST OF
MONTANA HAVING ONLY A SLIGHT CHANCE OF NEW SNOWFALL. MOISTURE
BEGINS TO INCREASE ACROSS THE DIVIDE AND SOUTHWEST MONTANA THIS
EVENING. LIGHT SNOWFALL IS EXPECTED ACROSS MUCH OF SOUTHWEST
MONTANA THROUGH EARLY FRIDAY. WITH VALLEY TEMPERATURES LOOKING TO
BE SOMEWHAT WARM...PRECIP MAY ALTERNATE BETWEEN SNOW AND RAIN OR
COME AS A MIX OF THE TWO. PRECIPITATION WILL TAPER OFF AND
CONDITIONS WILL BEGIN TO CLEAR OUT SATURDAY. TEMPERATURES ACROSS
NORTH CENTRAL AND CENTRAL MONTANA SHOULD REMAIN WARMER THAN THEY
HAVE BEEN WITH HIGHS TODAY REACHING THE LOW 50S IN MANY LOCATIONS.
HIGHS FOR THE REST OF THE WEEK WILL BE IN THE 40S.

SATURDAY NIGHT THROUGH THURSDAY...A RATHER SEASONABLE PERIOD OF
WEATHER IS EXPECTED OVER THE REGION LATER THIS WEEKEND AND FOR MUCH
OF NEXT WEEK. GENERALLY SEASONABLE TEMPERATURES ARE EXPECTED ACROSS
THE REGION FOR SUNDAY THROUGH THE FIRST HALF OF NEXT WEEK. IN TERMS
OF PRECIPITATION...THERE WILL BE A FEW UPPER LEVEL DISTURBANCES THAT
WILL MOVE THROUGH THE REGION SUNDAY THROUGH TUESDAY. HOWEVER...MOST
OF THE PRECIPITATION WILL BE CONFINED TO THE WESTERN AND
SOUTHWESTERN MOUNTAINS...WITH A FEW ISOLATED SHOWERS POSSIBLE IN THE
SOUTHWEST VALLEYS. ON WEDNESDAY...A BIT STRONGER DISTURBANCE IS
EXPECTED TO MOVE INTO THE REGION...THUS THERE WILL BE A CHANCE FOR
PRECIPITATION ACROSS THE ENTIRE REGION. AGAIN...AT THIS TIME NONE OF
THESE STORM SYSTEMS LOOK TO BE VERY STRONG...BUT SOME ACCUMULATING
MOUNTAIN SNOWFALL IS EXPECTED INTO EARLY NEXT WEEK...WITH LITTLE TO
NO SNOW ACCUMULATIONS EXPECTED LOWER ELEVATIONS. BRUSDA

&&

.AVIATION...
UPDATED 1210Z.
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
WITH STRONG WIND GUSTS UP TO 65KTS EXPECTED THROUGH FAVORED MOUNTAIN
PASSES AND CANYONS. EXPECT SCATTERED SHOWERS OVER THE DIVIDE AS
WELL...KEEPING MOUNTAINS OBSCURED AT TIMES. A WEAK WEATHER
DISTURBANCE MOVING THROUGH THE REGION WILL KEEP SKIES MOSTLY CLOUDY.
DOWN-SLOPE WINDS WILL KEEP MOST OF NORTH-CENTRAL AND CENTRAL MONTANA
DRY...HOWEVER SCATTERED SHOWERS ARE POSSIBLE OVER SOUTHWEST MONTANA
AFTER 20Z TODAY...ALONG WITH SOME MOUNTAIN OBSCURATIONS OVER THE
SOUTHWEST AS WELL.

&&

.HYDROLOGY...
TEMPERATURES WILL WARM INTO THE UPPER 40S TO AROUND 50 AT LOWER
ELEVATIONS ON WEDNESDAY AND THURSDAY. AREA RIVERS AND STREAMS
WILL LIKELY RISE AS SNOW-MELT RUNS OFF. IN ADDITION...THE WARMER
TEMPERATURES MAY ALSO INCREASE THE POTENTIAL FOR ICE JAMS AS
RIVER ICE BREAKS UP. TEMPERATURES WILL COOL BACK TO NEAR SEASONAL
AVERAGES LATER THIS WEEK INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  31  44  21 /  10  30  10  10
CTB  44  29  38  17 /  10  20  20  10
HLN  56  33  44  24 /  20  70  20  10
BZN  53  30  43  23 /  10  90  40  10
WEY  41  16  31  14 /  50 100  50  10
DLN  50  30  38  21 /  10  80  20  10
HVR  42  31  34  13 /  20  20  20   0
LWT  51  33  41  21 /   0  50  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...GUSTAFSON
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 10, 4:07 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 AM MST THU MAR 10 2011

MTZ009-048-111200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
407 AM MST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT IS IN EFFECT
UNTIL 5 AM MST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-111200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
407 AM MST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pondera

When
March 10, 9:46 AM MST to March 21, 1:38 PM MST
Where
Pondera County, Conrad to 10.51 mi SW of Brady
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
48.170, -111.950

Numerous road closures across Pondera county.

Flood, Teton

When
March 10, 9:46 PM MST to March 21, 1:38 PM MST
Where
Teton County, Choteau to 6.69 mi NE of Pendroy
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
47.820, -112.180

Numerous road closures across Teton county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370026, 370027.